Help! My Anti-depressant Is Making Me Fat!



3576625587_13962b1963

A reader sent me this email recently

Dear Dr. Aletta,

I have been taking Pristiq* for a year now and have gained over 20 pounds!!  I work out for 2 hours per day, and I am talking hard cardio. I eat healthy and I journal my foods. I think that the anti-depressant is somehow chemically preventing me from burning fat.  I really believe this.  I work out 6 or 7 days a week, I run 7 miles sometimes!  I can't loose one ounce, this does not make any sense… We have checked blood and thyroid everything looks great.

…Believe me I try like mad to eat
organic and healthy and no sugar and lean protein, no red meat, whole
grains. This is insane..why am I gaining and not losing???  My waist is
huge!  none of my pants are fitting me!  Not pregnant either!  Please
help!!  My doctor just gave me Topamax for migranes. This once helped
me lose weight, but if this does not work, then I think we should
switch the anti-depressant but have no idea which one.  I am very scared, I
feel like I can't go back to life before my anti depressant, but I
don't want to be a fat cow either. It is not healthy for me or for my
kids to see!

Should I switch anti depressants?  And to which one?

Thanks.  /J

~~***~~

Dear J,

I sympathize with your situation. Here are my thoughts…

1) Are your psychotropic medications prescribed by a board certified psychiatrist? If not, get a consultation with a psychiatrist and tell them about your weight gain concern. Whether or not you reduce the dosage, quit altogether or switch to a different medication should be supervised by an MD. You are doing the right thing not just deciding on your own to quit! Psychiatrists specialize in this kind of medication. If you feel your psychiatrist isn't addressing or at least hearing your concerns about weight, think about getting a second opinion, but first be sure you are being direct with your current MD. Give him/her a chance.

2) Is your depression any better? Is depression what you are treating? If you are feeling less depressed and have for at least two months let your prescribing MD know this. Maybe a reduction is indicated but you can't do this on your own. Let your MD prescribe the right plan for you.

3) If you are still troubled with depression or anxiety, are you in a talking psychotherapy? The combination of medication plus psychotherapy, especially Cognitive Behavioral Therapy, is very effective for treatment of mood disorders. CBT alone is scientifically proven to be an effective non-medication treatment for depression. Get names from friends, your doctor, or go to Psychology Today to find a qualified therapist. You can always contact me.

Let me tell you, I have had patients whose depression is serious and it is a healthy decision to prioritize the benefits treatment over the weight gain. Everything you are doing, eating right and exercising is having a healthy benefit whether or not you see it reflected on the scale. Good for you! Maybe your weight gain would have been worse without these measures! I know twenty pounds on a small frame is a lot, but try to focus on your self-esteem cup being more than half full. You are not a fat cow! You are healthy, you are smart and you are making good choices.

I hope this helps. Take care,  /Dr. Aletta

Related Reading: 10 Ways to Manage Your Weight on Psych Meds

*Pristiq (desvenlafaxine) is an antidepressant in a group of drugs called selective serotonin and norepinephrine reuptake inhibitors (SNRIs).

Photo courtesy 27147 via Flickr

2 comments


  • lisa

    i too have gained a ton of weight on pristiq and i quit because of it..plus my blood pressure got sky high and after i quit i gained about 20 pounds right away i hate it i look like i’m pregnant but i’m not!

    2009/10/26
  • Lisa, As I said in the post, quitting is your choice but for your medical safety I hope you are doing so under the care of a physician. Plus, if you don’t have a therapist you are already working with, please find one. Go to the Psychology Today or PsychCentral websites for good Find a Therapist programs.

    2009/10/26

Leave a comment


Name*

Email(will not be published)*

Website

Your comment*

Submit Comment

© Copyright Explore Whats Next - Designed by Pexeto